Antibiotic-induced candidal vaginitis – Tips from Other Journals
Because vaginal candidiasis commonly occurs in women who are receiving antibiotic therapy, antifungal agents are often prescribed by telephone when symptoms of vaginitis occur in these women. Bluestein and colleagues conducted a prospective case study to determine the sensitivity, specificity, and positive and negative predictive values of symptoms in patients with antibiotic-induced candidal vaginitis.
The study included 74 women who were receiving short courses of oral antibiotics in the treatment of acute respitory tract infections (66 percent), urinary tract infections (25 percent) or skin infections (9 percent). All of the subjects were initially free of vaginitis. Mean duration of antibiotic treatment was 9.1 days, and mean interval between initial examination and follow-up was 12.2 days.
During the study, 24 women developed candidal vaginitis, as indicated by symptoms or signs and a positive candidal culture or potassium hydroxide (KOH) preparation. Four of the women who did not develop candidiasis acquired a nonyeast vaginitis. The combined symptoms of vaginal discharge and pruritus had an 88 percent sensitivity, 96 percent specificity, and positive and negative predictive values of 91 and 94 percent, respectively, for candidal vaginitis.
The study findings indicate that the symptoms of vaginitis that develop during antibiotic therapy generally predict the presence of candidal vaginitis. Clinicians who treat these symptoms without confirmatory examinations will not often overlook a mixed infection or a nonyeast vaginitis.
In the current study, the women receiving erythromycin had a lower incidence of candidal vaginitis, possibly because erythromycin disrupts the normal vaginal flora to a lesser degree than do broadspectrum antibiotics. Also, none of the women who were taking low-estrogen, multiphasic oral contraceptives developed candidiasis. The author suggests that these medications may be the agents of choice for women who are prone to antibiotic-induced candidal vaginitis. (Family Practice Research Journal, September 1991, vol. 11, p. 319.)
Commonly Cited Risk Factors for Venous
Age (40 years or more)
Fracture (hip or leg)
Congestive heart failure
From Anderson FA, et al. Physician practices in the
prevention of venous thromboembolism. Ann Intern
Med 1991;115:591-5. Used with permission.
COPYRIGHT 1992 American Academy of Family Physicians
COPYRIGHT 2004 Gale Group